Alert archive / Nevada / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 4, 2011, 1:05 PM PDT for Elko County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 1:05 PM PDT (20:05 UTC)
- Expired
- Aug 4, 2011, 1:30 PM PDT
- In force
- 25 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Salt Lake City radar (KMTX), 169 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 2637 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS55 KLKN 042005 SVRLKN NVC007-042030- /O.NEW.KLKN.SV.W.0016.110804T2005Z-110804T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 105 PM PDT THU AUG 4 2011 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 130 PM PDT * AT 101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHEASTERN ELKO COUNTY...OR 18 MILES SOUTHEAST OF CONTACT...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN ELKO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4187 11437 4169 11413 4153 11444 4167 11461 TIME...MOT...LOC 2005Z 226DEG 16KT 4165 11445 $$ TURNER
2 follow-up statements
222 WWUS55 KLKN 042015 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 115 PM PDT THU AUG 4 2011 NVC007-042030- /O.CON.KLKN.SV.W.0016.000000T0000Z-110804T2030Z/ ELKO NV- 115 PM PDT THU AUG 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR NORTHEASTERN ELKO COUNTY... AT 109 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHEASTERN ELKO COUNTY...OR 20 MILES SOUTHEAST OF CONTACT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS ALSO PRODUCING FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN ELKO COUNTY... && LAT...LON 4157 11441 4169 11457 4187 11437 4169 11413 TIME...MOT...LOC 2014Z 226DEG 16KT 4168 11441 $$ TURNER
302 WWUS55 KLKN 042025 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 125 PM PDT THU AUG 4 2011 NVC007-042032- /O.EXP.KLKN.SV.W.0016.000000T0000Z-110804T2030Z/ ELKO NV- 125 PM PDT THU AUG 4 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKO COUNTY WILL EXPIRE AT 130 PM PDT... THE STRONG THUNDERSTORM AFFECTING THE OPEN RANCHLAND OF NORTHEAST ELKO COUNTY HAS BEGUN WEAKEN TO BELOW SEVERE CRITERIA. THIS THUNDERSTORM WILL CONTINUE TO PRODUCE SMALL HAIL...GUSTY WINDS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING EAST OF CONTACT THROUGH 2 PM. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 130 PM. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN ELKO COUNTY... && LAT...LON 4157 11441 4169 11457 4187 11437 4169 11413 TIME...MOT...LOC 2022Z 226DEG 16KT 4170 11438 $$ TURNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:35 AM PDT, 9 hours 30 minutes earlier.
Area forecast discussion, Aug 4, 3:35 AM PDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 335 AM PDT THU AUG 4 2011 .SYNOPSIS...A WEAK PACIFIC DISTURBANCE WILL BRING BREEZY CONDITIONS TO CENTRAL NEVADA AND ISOLATED THUNDERSTORMS TO NORTHERN NEVADA TODAY. SURFACE HIGH PRESSURE WILL MOVE INTO THE GREAT BASIN ON FRIDAY AND LAST THROUGH THE WEEKEND WITH PLEASANT WEATHER EXPECTED. && .SHORT TERM...THURSDAY THROUGH FRIDAY. CURRENT WATER VAPOR SATELLITE IMAGERY INDICATES A 500MB SHORTWAVE TROUGH MOVING INTO NORTHERN CALI THIS MORNING. AN AREA OF ASCENT HAS DEVELOPED AHEAD OF THE FEATURE ACROSS NORTHERN NV THIS MORNING. VERY UNSTABLE MID LEVEL LAPSE RATES OF 8 C/KM HAVE AND JUST ENOUGH MID-LEVEL MOISTURE HAVE ALLOWED NOCTURNAL CONVECTION TO CONTINUE INTO THE EARLY MORNING HOURS. MODELS CONTINUE TO SHOW -LI VALUES NORTH OF INTERSTATE 80 THROUGH MIDDAY...BEFORE ACCESS OF INSTABILITY THUS CONVECTION MOVES NORTH ALONG THE NV/ID/OR BORDER BY LATE AFTERNOON. OVERALL THUNDERSTORM COVERAGE WILL BE ISOLATED WITH NO MORE THEN 20% COVERAGE EXPECTED. IT WILL ALSO BE BREEZY ACROSS THE AREA...ESPECIALLY CENTRAL NV...AS 700MB WINDS ARE PROGGED TO INCREASE TO 25KTS THIS AFTERNOON. DRYING TREND WILL CONTINUE INTO FRIDAY AS DRY SOUTHWEST FLOW ESTABLISHES ITSELF OVER THE SILVER STATE. TEMPS WILL RUN NEAR AVERAGE AS FLOW BECOMES ZONAL ALOFT AND SURFACE HIGH PRESSURE BUILDS IN FROM CALI. .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. STRONG MID/UPPER LEVEL RIDGE OVER THE CENTRAL/SOUTHERN PLAINS WILL FLATTEN OUT WHILE SPREADING WESTWARD ACROSS THE SOUTHWESTERN STATES DURING THE EXTENDED PERIOD. AT THE SAME...WHILE A WEAK TROUGH REMAINS OFF THE PACIFIC NORTHWEST COAST...A DRY AND WARM WEST TO SOUTHWEST FLOW WILL RESULT ACROSS THE GREAT BASIN INTO THE END OF NEXT WEEK. THIS MID SUMMER TIME PATTERN WILL PROVIDE BELOW NORMAL PRECIPITATION WHILE TEMPERATURES AVERAGE AOA NORMAL THROUGH THE END OF NEXT WEEK. && .AVIATION...ISOLATED SHOWERS/THUNDERSTORMS WILL OCCUR ACROSS HUMBOLDT/ELKO COUNTIES AS WELL AS NORTHERN HALF OF LANDER/EUREKA AND EXTREME EASTERN WHITE PINE COUNTY AS A MID LEVEL TROUGH LIFTS JUST TO THE NORTH OF THE GREAT BASIN TODAY. OUTFLOW WIND GUSTS TO 35 MPH AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGEST ACTIVITY... ESPECIALLY IN WHITE PINE COUNTY. THE ACTIVITY WILL DIMINISH THIS EVENING AND OVERNIGHT TONIGHT. VFR CONDITIONS ARE EXPECTED DURING THE NEXT 24 HOURS...EXCEPT MVFR CONDITIONS POSSIBLE WITHIN HEAVY RAIN ASSOCIATED WITH THE STRONGEST CELLS. && .FIRE WEATHER...CRITICAL FIRE WEATHER DAY TODAY...AS PACIFIC NORTHWEST TROUGH CAUSES AN OUTBREAK OF DRY LIGHTNING ACROSS FWZ 467/478/469...IN ADDITION TO GUSTY WINDS AND LOW RH VALUES ACROSS FWZ 455. EXPECTING DRY LIGHTNING AREAL COVERAGE OF AROUND 20% TODAY...WITH THE GREATEST CONCENTRATION ACROSS THE SOUTHERN PART OF THE FIRE WX ZONES MENTIONED ABOVE...BEFORE SHIFTING TO THE NORTHERN SECTIONS OF THE ZONES BY MIDDAY. SOME RAIN IS EXPECTED WITH THESE STORMS...BUT SHOULD BE CONFINED TO THE CORE OF THE STORM AND WILL REMAIN BELOW .05". HAD QUITE A FEW FIRE STARTS LAST NIGHT AROUND THE ELKO AREA...WITH SLOW STORM MOTION. STORM MOTION HAS INCREASED SINCE THEN...SO FEEL STORMS WILL BE EVEN DRIER...IN ADDITION TO GREATER AREAL COVERAGE OF LIGHTNING STRIKES. WINDS WILL ALSO INCREASE ACROSS CENTRAL NV BY MIDDAY...AS STRONG WINDS ALOFT MIX DOWN TO THE SURFACE. LOOKS TO BE A LOW END WARNING EVENT...WITH MAX WIND GUSTS OF 40 MPH EXPECTED. WINDS WILL DIMINISH THIS EVENING AS DAYTIME HEATING IS LOST. WARM AND DRY WEATHER TO RETURN ON FRIDAY AND LAST THROUGH THE WEEKEND...WITH NO CRITICAL FIRE WEATHER DAYS ON THE HORIZON. && .LKN WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE... SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY. RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR WHITE PINE COUNTY. && 95/89/89/95
In the hours before
Special weather statement, Aug 4, 12:48 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1248 PM PDT THU AUG 4 2011
NVZ031-042030-
NORTHERN ELKO COUNTY NV-
1248 PM PDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
130 PM PDT...
AT 1243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
JACKPOT TO 22 MILES NORTHWEST OF MONTELLO...AND MOVING NORTHEAST AT
20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
JACKPOT...
RURAL NORTHEAST ELKO COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4173 11402 4148 11403 4135 11458 4201 11492
4201 11418
TIME...MOT...LOC 1947Z 260DEG 13KT 4197 11477 4145 11450
TURNERSpecial weather statement, Aug 4, 12:53 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1253 PM PDT THU AUG 4 2011
NVZ032-033-042045-
EXTREME EASTERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY NV-
1253 PM PDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 145 PM
PDT...
AT 1252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF WEST WENDOVER...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WEST WENDOVER...
INTERSTATE 80 NORTHWEST OF WENDOVER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4070 11403 4069 11404 4060 11432 4076 11445
4097 11418 4080 11402
TIME...MOT...LOC 1953Z 237DEG 20KT 4074 11427
TURNERThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:40 PM PDT | Special Weather Statement | LKN | White Pine | 50 min |
| Aug 3, 6:57 PM PDT | Special Weather Statement | LKN | 33 min | |
| Aug 3, 11:19 PM PDT | Special Weather Statement | LKN | 26 min | |
| Aug 4, 3:41 AM PDT | Special Weather Statement | LKN | 34 min | |
| Aug 4, 4:46 AM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 4, 5:23 AM PDT | Special Weather Statement | LKN | 52 min | |
| Aug 4, 6:29 AM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 4, 12:48 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 4, 12:53 PM PDT | Special Weather Statement | LKN | 52 min | |
| Aug 4, 1:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 4, 2:07 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 4, 2:31 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 4, 3:15 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 4, 3:21 PM PDT | Special Weather Statement | LKN | 39 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.